Alert archive / Montana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 21, NWS Billings, MT

May 27, 2023Big Horn County, Montana

NWS Billings, MT issued this severe thunderstorm warning at May 27, 2023, 6:20 PM MDT for Big Horn County, Montana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2023, 6:20 PM MDT (00:20 UTC)
Expired
May 27, 2023, 6:57 PM MDT
In force
37 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Big Horn County, MT

The radar

The Billings radar (KBLX), 74 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.3 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2023-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2023-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2881 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WUUS55 KBYZ 280020
SVRBYZ
MTC003-280115-
/O.NEW.KBYZ.SV.W.0021.230528T0020Z-230528T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
620 PM MDT Sat May 27 2023

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  Central Big Horn County in south central Montana...

* Until 715 PM MDT.

* At 619 PM MDT, a severe thunderstorm was located 10 miles southwest
  of Hardin, moving northeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Hardin and Crow Agency. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4557 10788 4566 10790 4583 10754 4556 10734
TIME...MOT...LOC 0019Z 243DEG 13KT 4563 10778 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Vertz
2 follow-up statements
021 
WWUS55 KBYZ 280041
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
641 PM MDT Sat May 27 2023

MTC003-280115-
/O.CON.KBYZ.SV.W.0021.000000T0000Z-230528T0115Z/
Big Horn MT-
641 PM MDT Sat May 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR CENTRAL BIG HORN COUNTY...

At 641 PM MDT, a severe thunderstorm was located near Hardin, moving
northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hardin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4563 10775 4569 10777 4580 10752 4564 10740
TIME...MOT...LOC 0041Z 243DEG 13KT 4567 10768 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Vertz
530 
WWUS55 KBYZ 280057
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
657 PM MDT Sat May 27 2023

MTC003-280106-
/O.CAN.KBYZ.SV.W.0021.000000T0000Z-230528T0115Z/
Big Horn MT-
657 PM MDT Sat May 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BIG HORN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

LAT...LON 4563 10775 4569 10777 4580 10752 4564 10740
TIME...MOT...LOC 0052Z 243DEG 13KT 4570 10761 

$$

Vertz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:58 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 27, 2:58 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Billings MT
258 PM MDT Sat May 27 2023

.DISCUSSION...

Through Monday night...

Upper trough situated over the west and an upper low dropping
down the West Coast will continue to put the region under
southwest flow aloft through tonight. Energy streaming in from the
southwest, a jet max, and a surface trough shifting east through
southeast Montana will be the focus for convection this afternoon
and evening. Drier air is beginning to work in from the west, and
PWAT values are slightly lower than previous days, although they
are still forecast to approach an inch across the far east this
afternoon. Showers and thunderstorms are already spreading off
the mountains across the west this afternoon, with storms
expected to initiate over southeast Montana by late this
afternoon and evening. Taking a look at shear, the shear is
marginal across the west and central zones, but increases as you
head east of Billings to roughly 25-40 kts of deep layer bulk
shear. As far as CAPE values, the area will be under 500-1500 J/kg
of CAPE, highest over southeast Montana. The greatest potential
for severe thunderstorms is over southeast Montana and into the
Dakotas this afternoon and evening, and SPC currently has a slight
risk for severe thunderstorms in this region. The greatest
threats for severe storms today will be large hail and strong
winds, along with the potential for heavy rain and possible flash
flooding, especially if a storm tracks over previously saturated
areas.

Heading into Sunday and Monday, flow becomes more westerly aloft,
allowing for drier air to work into the region, but with weak
waves of energy continuing to advect through, periods of showers
and thunderstorms can be expected. The best chance for showers and
thunderstorms will be mainly in the afternoon/evening periods,
with the greatest risk of strong to severe storms shifting east
into the Dakotas during this period. Gusty winds and small hail
are possible with the strongest storms over southern Montana and
northern Wyoming. Temperatures in the 70s are forecast for Sunday
warming into the 80s over portions of the central and east on
Monday.

Hydrology...over the past few days the heavy precipitation
associated with thunderstorms has produced some sharp spikes in
water levels on several small stream hydrographs, as well as on
the Musselshell and Tongue rivers. At this point no reports of
flooding have been received, but will continue to keep a close eye
on streams through the holiday weekend for any flooding that may
develop. Those planning outdoor activities should be alert for
changing water conditions, especially on smaller streams this
weekend. Don't camp close to the waters edge and be alert for
rises that may necessitate protective action. Most streams across
our area don't have gaging to monitor, so don't wait for warnings
to seek safety if rising water is encountered. Even if heavy rain
doesn't occur at your location it may happen upstream and result
in fast rises downstream. Also,as it typical for this time of year
streams are running fast with snow melt runoff. While it might be
enticing to take a dip, don't do it. Streams can conceal many
hazards running at these levels in addition to being very cold. So
wait a few weeks until water levels come down. Stay away from
stream banks that could be unstable and keep children well away
from the waters edge. STP/Chambers

Tuesday through Saturday...

Tuesday and Wednesday there will be a continued Rex block over the
eastern US and a low over California keeping us in a pretty
stagnant pattern. Tuesday and Wednesday should be a little drier
with some showers and thunderstorms still possible in the
afternoon. Thursday the Rex block starts to break down and a high
amplitude ridge builds to the north and east of us. This puts us
in a southerly flow region with a negatively tilted trough across
the western US. This will allow southeasterly/easterly 850mb winds
to bring Gulf moisture back into the region providing a good
setup for more substantial precipitation. We then get stuck in
this pattern with the upper ridge slowly moving west and the low
to our south slowly moving east. This will give us good
precipitation chances late next week and into the weekend.

Tuesday and Wednesday will be warm with temperatures generally in
the low to high 80s. Thursday will see some cooler temperatures
in the mid 70s west of Billings and temps still in the 80s west of
Billings. Friday, a cold front passes through bringing
temperatures down into the 70s for most. Torgerson

&&

.AVIATION...

There will be showers and thunderstorms in the area this afternoon
into evening with the greatest threat to areas in the east such
as KBHK and KMLS. These storms could contain some gusty winds.
Tomorrow morning there could be some patchy fog across the
region. Torgerson

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 052/075 054/079 054/081 055/083 057/079 058/074 057/074
    44/T    23/T    23/T    23/T    37/T    58/T    66/T
LVM 046/073 046/076 049/078 048/081 050/076 052/072 051/071
    65/T    24/T    25/T    25/T    38/T    68/T    67/T
HDN 051/076 051/080 053/082 054/084 056/081 056/076 056/076
    64/T    23/T    23/T    23/T    37/T    57/T    67/T
MLS 055/075 055/080 055/083 058/085 061/084 061/080 060/079
    64/T    22/T    22/T    22/W    34/T    46/T    65/T
4BQ 052/074 052/078 054/080 055/085 059/083 058/079 058/077
    65/T    22/T    22/T    11/U    24/T    36/T    55/T
BHK 053/075 053/078 053/081 054/083 057/083 059/081 057/079
    65/T    33/T    21/U    11/U    23/T    35/T    55/W
SHR 046/072 048/075 049/078 050/080 052/077 051/072 052/074
    55/T    23/T    23/T    24/T    37/T    47/T    67/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 245 in effect until 9 PM MDT this
      evening FOR ZONES 36-37.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, May 27, 5:13 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Billings MT
513 PM MDT Sat May 27 2023

MTZ037-280000-
Carter MT-
513 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of west central Carter
County through 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Ridgeway, or 29 miles south of Ekalaka, moving north at
25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Carter
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Montana.

&&

LAT...LON 4542 10461 4540 10486 4578 10498 4579 10494
      4585 10494 4588 10462
TIME...MOT...LOC 2313Z 173DEG 23KT 4548 10475

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Setzenfand
Special weather statement, May 27, 5:32 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Billings MT
532 PM MDT Sat May 27 2023

MTZ235-280015-
Southwestern Yellowstone MT-
532 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of central Yellowstone
County through 615 PM MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lockwood, or 9 miles northeast of Billings, moving northeast at 25
mph.

HAZARD...Half inch hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Shepherd, Huntley, Worden, Ballantine and Lockwood.

This advisory does not include the city of Billings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4590 10805 4586 10805 4580 10840 4586 10846
      4608 10832
TIME...MOT...LOC 2332Z 225DEG 20KT 4585 10836

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Vertz
Special weather statement, May 27, 5:35 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Billings MT
535 PM MDT Sat May 27 2023

MTZ057-280015-
Northern Big Horn MT-
535 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of central Big Horn
County through 615 PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Fort Smith, or 21 miles southwest of Hardin, moving
northeast at 15 mph.

HAZARD...Half inch hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of central Big Horn
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4564 10807 4576 10793 4563 10761 4552 10784
      4552 10807
TIME...MOT...LOC 2335Z 225DEG 13KT 4557 10800

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Vertz
Local storm report, May 27, 5:40 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
540 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             3 SSW LOCKWOOD          45.78N 108.43W
05/27/2023  E0.25 INCH       YELLOWSTONE        MT   NWS EMPLOYEE

0424 PM     FUNNEL CLOUD     4 ESE LAUREL            45.59N 108.61W
05/27/2023                   YELLOWSTONE        MT   STORM CHASER

            RELAYED FROM STORM CHASER. LOCATION APPROXIMATE

0426 PM     HAIL             BILLINGS                45.81N 108.54W
05/27/2023  E0.50 INCH       YELLOWSTONE        MT   PUBLIC

0432 PM     HAIL             BILLINGS                45.79N 108.51W
05/27/2023  E0.88 INCH       YELLOWSTONE        MT   PUBLIC

0444 PM     HAIL             BILLINGS                45.78N 108.62W
05/27/2023  E0.50 INCH       YELLOWSTONE        MT   PUBLIC

0447 PM     HAIL             LAUREL                  45.67N 108.77W
05/27/2023  E0.25 INCH       YELLOWSTONE        MT   PUBLIC

0530 PM     HAIL             5 NE BILLINGS           45.83N 108.44W
05/27/2023  E0.25 INCH       YELLOWSTONE        MT   COCORAHS

&&

TS
Special weather statement, May 27, 5:40 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Billings MT
540 PM MDT Sat May 27 2023

MTZ033-280000-
Fallon MT-
540 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of northern Fallon
County through 600 PM MDT...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carlyle, or 18 miles north of Baker, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Fallon
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4659 10414 4659 10423 4664 10424 4664 10409
TIME...MOT...LOC 2340Z 198DEG 12KT 4663 10419

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Setzenfand
Special weather statement, May 27, 6:14 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Billings MT
614 PM MDT Sat May 27 2023

MTZ031-057-058-138-280100-
Southern Rosebud MT-Northern Rosebud MT-Southern Big Horn MT-
Northern Big Horn MT-
614 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of east central Big
Horn and southern Rosebud Counties through 700 PM MDT...

At 613 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lame Deer, or 20 miles south of Colstrip, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph, nickel size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colstrip, Lame Deer, Muddy Cluster and Northern Cheyenne Indian
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4531 10686 4572 10684 4598 10661 4551 10634
TIME...MOT...LOC 0013Z 233DEG 12KT 4562 10677

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Vertz

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:14 PM MDTSpecial Weather StatementBYZ46 min
May 27, 6:51 PM MDTSpecial Weather StatementBYZTreasure39 min
May 27, 7:01 PM MDTSpecial Weather StatementBYZCuster29 min
May 27, 7:02 PM MDTSpecial Weather StatementBYZ43 min
May 27, 7:30 PM MDTSpecial Weather StatementBYZ45 min
May 27, 7:31 PM MDTSpecial Weather StatementBYZCuster29 min
May 27, 8:13 PM MDTSpecial Weather StatementBYZCuster47 min
May 27, 8:15 PM MDTSpecial Weather StatementBYZ45 min
May 27, 8:59 PM MDTSpecial Weather StatementBYZCuster61 min
May 28, 12:38 PM MDTSpecial Weather StatementBYZMusselshell22 min

Nearby

Severe Thunderstorm Warnings in Montana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.